News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: Heart Palpitations due to Birth Control


 TRPSarah - Thu Dec 10, 2009 12:05 am

I was on birth control for about two years. I stopped taking it about 8 months ago due to the heart palpitations and severe headaches. I was advised against taking birth control due to my migraines but since my periods are so debilitating and random, I figured the pros outweighed the cons. I had to switch to 3 or 4 different prescriptions due to migraine recurrences. After a while of being on the pill, I noticed the heart palpitations. I figured I was under stress or it was something in my lifestyle. The palpitations got to the point to where I would get short of breath for a couple of seconds and I would have this crushing pain in my chest. I got scared and stopped taking the pills. The palpitations slowly started going away. I still had some here and there but nothing like they were while I was on the pill. Recently, the palpitations have been giving me problems again. I haven't changed anything and I'm not taking any new medications. Although, I am under a little bit more stress than I am used to but I don't think I'm under enough for it to affect my heart. Could this be a possible blood clot? Could the birth control have done damage to my heart while I was on it? I really don't want to waste money by going to the doctor if it isn't anything to worry about. Thank you for your time.
 John Kenyon, CNA - Mon Dec 14, 2009 1:06 am

User avatar Hi there -- While a possible complication of some forms of hormonal birth control can (rarely) cause heart problems, and while these hormones can also sometimes cause an increase in "normal" palpitations, it seems unlikely the pills damaged your heart, and it is even less likely you have developed a clot this long after having stopped the pills, although a clot is a more likely complication than heart injury.

The problem is most people experience premature beats which often result in palpitations being felt -- but this is normal and common. While certain things: medications, caffeine, nicotine, anxiety, stress, digestion, falling asleep, etc., can increase these premature beats, this in itself is not a real problem. However, what you describe as "crushing" chest pain is a definite concern and for this reason you should be evaluated to determine just what's causing this -- and what may be causing the palpitations to be stirred up again, even though they generally are harmless and have no diagnostic value of their own, on their own.

Good luck to you. Please get in to see a doctor as soon as you can, and follow up with us here.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here